Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 294, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2005, 6:48 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 6:48 PM MDT (00:48 UTC)
- Expired
- Aug 25, 2005, 7:49 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:50 PM MDT | HAIL 1.25 | 17 N Stratton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2432 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 260048 SVRGLD COC063-260145- /O.NEW.KGLD.SV.W.0294.050826T0048Z-050826T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 648 PM MDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 745 PM MDT * AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTH OF STRATTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRATTON AROUND 700 PM MDT... BETHUNE AROUND 720 PM MDT... BURLINGTON AROUND 735 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 405 AND 448 IN COLORADO. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3955 10289 3923 10290 3923 10207 3956 10207 $$ BURKE
2 follow-up statements
000 WWUS53 KGLD 260122 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 721 PM MDT THU AUG 25 2005 COC063-260145- /O.CON.KGLD.SV.W.0294.000000T0000Z-050826T0145Z/ KIT CARSON CO- 721 PM MDT THU AUG 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR KIT CARSON COUNTY... AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF BURLINGTON...MOVING EAST AT 25 MPH. HALF DOLLAR SIZE HAIL WAS REPORTED 17 MILES NORTH OF STRATTON WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 426 AND 448 IN COLORADO. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3956 10252 3924 10250 3923 10207 3956 10207 $$ BURKE
000 WWUS53 KGLD 260149 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 749 PM MDT THU AUG 25 2005 COC063-260159- /O.EXP.KGLD.SV.W.0294.000000T0000Z-050826T0145Z/ KIT CARSON CO- 749 PM MDT THU AUG 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY EXPIRED AT 745 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3956 10252 3924 10250 3923 10207 3956 10207 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:10 PM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 25, 2:10 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT THU AUG 25 2005 .SHORT TERM... (TONIGHT - SUNDAY) UPPER LOW SPINNING OVER SOUTHERN ALBERTA SUPPORTING ILL-DEFINED COLD FRONT OVER THE NORTHERN PLAINS. FRONTAL PASSAGE THROUGH THE CWA HAS BEEN PUSHED BACK BY THE MODELS TO THE 09Z-15Z TIME PERIOD. STORMS WILL DEVELOP WITH DAYTIME HEATING OVER NORTHEASTERN COLORADO...BUT EXTENT OF EASTWARD PROPAGATION SOMEWHAT IN QUESTION BEFORE DISSIPATING AFTER SUNSET. STORMS FURTHER NORTH WILL PERSIST ACROSS WESTERN NEBRASKA CLOSER TO UPPER FORCING AND WITHIN BROAD LOW LEVEL WARM ADVECTION ZONE ASSOCIATED WITH NOCTURNAL LOW LEVEL JET. MCS EXPECTED TO SPREAD SOUTHEASTWARD AND LIKELY WILL CLIP NORTHEASTERN HALF OF THE FORECAST AREA. WILL KEEP LIKELY POPS THERE...BUT TRIM BACK SOMEWHAT IN CENTRAL AND SOUTHERN PARTS OF THE CWA. WILL NEED TO KEEP A CHANCE OF STORMS INTO FRIDAY MORNING IN EAST AS REMNANTS OF MCS MAY STILL BE IN THE AREA. REST OF FRIDAY...POST FRONTAL UPSLOPE WILL DEVELOP AT THE SURFACE UNDER WEST-NORTHWEST FLOW ALOFT. HINTS OF A WEAK SHORTWAVE IN THE UPPER FLOW...BUT DOES NOT APPEAR TO BE ENOUGH TO OFFSET SUBSIDENCE FROM LOW LEVEL COLD ADVECTION. POST FRONTAL LOW/MID LEVEL CLOUD DECK WILL ALSO BE SAGGING INTO THE AREA FROM NEBRASKA...FURTHER RETARDING DESTABILIZATION. SPC HAS SHIFTED SLIGHT RISK OUT OF THE AREA. WILL GO AHEAD AND REMOVE ANY MENTION OF PRECIPITATION FOR THE AFTERNOON AND EVENING HOURS. SATURDAY...UPPER FLOW RELAXES QUITE A BIT AS RIDGE TRIES TO REBUILD FROM THE SOUTHWEST. ETA FORECASTING MODERATE INSTABILITY AND STEEP LAPSE RATES OVER EASTERN COLORADO. ELEVATED HEATING WILL LIKELY INITIATE A FEW STORMS THERE....BUT WITH 0-6KM WIND AT 10KTS OR LESS UNDER THE RIDGING DONT ANTICIPATE MUCH IF ANY EASTWARD PROGRESS. SIMILAR SITUATION ON SUNDAY BUT WITH STEEPER LAPSE RATES SPREADING FURTHER EAST. INSTABILITY AXIS FORECAST TO BE ALONG/JUST EAST OF THE COLORADO LINE. WITH SUPPORT FROM GFS MOS ENSEMBLE AVERAGE...WILL ADD SOME SLIGHT CHANCES FOR THUNDER IN COLORADO IN THE AFTERNOON AND A COUPLE OF COLUMNS OF COUNTIES EAST IN THE EVENING. .LONG TERM... (MONDAY - THURSDAY) A MEAN TROUGH WILL SET UP OVER THE PACIFIC NORTHWEST AND WESTERN CANADA WITH A COUPLE OF STRONG DISTURBANCES ROTATING THROUGH IT. SUBTROPICAL RIDGE WILL BUILD WESTWARD INTO TEXAS AND OKLAHOMA FROM THE DESERT SOUTHWEST. BROAD WESTERLY TO SOUTHWESTERLY FLOW BETWEEN THE TWO PRIMARY FEATURES WILL BE PREDOMINANT ACROSS THE SOUTHERN ROCKIES AND INTO THE CENTRAL HIGH PLAINS. LATEST RUNS OF THE GFS WANT TO BACK DOOR A PACIFIC COOL FRONT ON TUESDAY ASSOCIATED WITH FIRST PIECE OF NORTHERN ENERGY. GFS ENSEMBLE SPAGHETTI PLOTS OF 850MB +20C LINE AT 00Z/31 SHOW THE OPERATIONAL GFS AN OUTLIER...WITH THE MEAN MUCH FURTHER NORTH. ECMWF ALSO SIMILAR TO THE ENSEMBLE MEAN. GIVEN THE STRENGTH OF THE SUBTROPICAL RIDGE AND LACK OF ENSEMBLE SUPPORT WILL NOT BITE ON THE BACKDOOR FRONT AT THIS TIME. FORECAST WILL SHOW A GRADUAL WARMING TREND THROUGH THE EXTENDED PERIOD WITH NO MENTION OF PRECIPITATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Aug 25, 10:44 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU AUG 25 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1144 AM CDT THU AUG 25 2005 /1044 AM MDT THU AUG 25 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY MID TO LATE AFTERNOON ACROSS THE TRI STATE AREA. ABUNDANT MOISTURE AND STRONG INSTABILITY WILL BE FOCUSED ALONG AN APPROACHING COLD FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE SLOWLY NORTHEAST ACROSS THE REST OF THE TRI STATE AREA DURING THE REST OF THE AFTERNOON AND EVENING. A DISTURBANCE ALOFT AND AVAILABLE WIND SHEAR WILL INTENSIFY SOME OF THE STORMS TO SEVERE LEVELS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. VERY HEAVY RAINFALL WITH SLOW MOVING STORMS WILL PRODUCE A THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS ON FRIDAY EAST OF A MCCOOK TO GOVE LINE WITH A SLIGHT CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FS
In the hours before
Special weather statement, Aug 25, 1:59 PM MDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 159 PM MDT THU AUG 25 2005 COZ090>092-KSZ001-013-027-NEZ079-260300- CHEYENNE-KIT CARSON-YUMA-CHEYENNE-SHERMAN-WALLACE-DUNDY- 159 PM MDT THU AUG 25 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 744 IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ FOR THE FOLLOWING AREA... IN COLORADO THIS WATCH INCLUDES 3 COUNTIES IN EAST CENTRAL COLORADO CHEYENNE...KIT CARSON...AND YUMA. IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN NORTHWEST KANSAS CHEYENNE...SHERMAN...AND WALLACE. IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST NEBRASKA DUNDY. THIS INCLUDES THE CITIES OF...BENKELMAN...BURLINGTON...CHEYENNE WELLS...GOODLAND...KIT CARSON...SHARON SPRINGS...SAINT FRANCIS...WRAY AND YUMA.
Local storm report, Aug 25, 6:20 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SW ABARR 39.82N 102.76W
08/25/2005 0.75 INCH YUMA CO PUBLIC
&&
MEHLELocal storm report, Aug 25, 6:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 NW JOES 39.68N 102.72W
08/25/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
MEHLELocal storm report, Aug 25, 6:31 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SW ABARR 39.80N 102.79W
08/25/2005 1.25 INCH YUMA CO PUBLIC
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Aug 25, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.